PubTransformer

A site to transform Pubmed publications into these bibliographic reference formats: ADS, BibTeX, EndNote, ISI used by the Web of Knowledge, RIS, MEDLINE, Microsoft's Word 2007 XML.

A case of systemic lupus erythematosus complicated by Nocardia farcinica.

Abstract We report a patient with systemic lupus erythematosus (SLE) complicated with nocardiosis. This case is very important that the complication of nocardiosis in SLE is very rare and the treatment to both SLE and nocardiosis is very difficult. A twenty-one-year old female was admitted to our hospital because of thoracic empyema and active lupus nephritis. Her medical history revealed that the diagnose of SLE was made when she was 18 with lymphocytopenia, proteinuria, positive antinuclear antibodies, and high titer of antibodies to native DNA. She was treated with prednisolne 60 mg daily and became better. Proteinuria appeared again in September 1995 and she was admitted to the former hospital. Renal biopsy proved diffuse proliferative glomeluronephritis (WHO IVb). She was treated with 1 g per day of methylprednisolone for 3 days and succeeded with 60 mg day of prednisolone. In early November she developed left chest pain and fever and chest X-ray demonstrated left pleural effusion. Antibiotics, antituberculosis, and antifungal therapy failed to subside her pleuritis and it turned to empyema. Then she was transferred to our hospital for further treatment. Nocardia farcinica was detected from the aspirated pleural fluid obtained at the former hospital. Drainage and intrathoracic impenem injection were effective. While long usage of minocycline was continued for the nocardiosis, 500 mg of cyclophosphamide pulse therapy to lupus nephritis was administrated. Two weeks later a new pulmonary lesion with left chest pain and liver abscess developed. Administration of trimethoprim-sulfamethoxazole subsided the nocardiosis. She was discharged with 1 g per day of proteinuria the prescribed 13 mg per day of prednisolone and continuous TMP-SMZ intake for nocardial infection. When immunosuppressive therapy must be given to the immunocompromised host, a more potent therapy must be added to avoid infection.
PMID
Related Publications

Severe multiorganic flare of systemic lupus erythematosus successfully treated with rituximab and cyclophosphamide avoiding high doses of prednisone.

Nocardiosis: a rare cause of pleuropulmonary disease in the immunocompromised host.

A case of pulmonary nocardiosis cured by early sulfamethoxazole-trimethoprim therapy.

Pulmonary nocardiosis in a child with systemic lupus erythematosus: report of a case.

Disseminated Nocardia farcinica infection in a patient with systemic lupus erythematosus.

Authors

Mayor MeshTerms
Keywords
Journal Title kansenshogaku zasshi. the journal of the japanese association for infectious diseases
Publication Year Start




PMID- 10386029
OWN - NLM
STAT- MEDLINE
DCOM- 19990720
LR  - 20161201
IS  - 0387-5911 (Print)
IS  - 0387-5911 (Linking)
VI  - 73
IP  - 5
DP  - 1999 May
TI  - [A case of systemic lupus erythematosus complicated by Nocardia farcinica].
PG  - 477-81
AB  - We report a patient with systemic lupus erythematosus (SLE) complicated with
      nocardiosis. This case is very important that the complication of nocardiosis in 
      SLE is very rare and the treatment to both SLE and nocardiosis is very difficult.
      A twenty-one-year old female was admitted to our hospital because of thoracic
      empyema and active lupus nephritis. Her medical history revealed that the
      diagnose of SLE was made when she was 18 with lymphocytopenia, proteinuria,
      positive antinuclear antibodies, and high titer of antibodies to native DNA. She 
      was treated with prednisolne 60 mg daily and became better. Proteinuria appeared 
      again in September 1995 and she was admitted to the former hospital. Renal biopsy
      proved diffuse proliferative glomeluronephritis (WHO IVb). She was treated with 1
      g per day of methylprednisolone for 3 days and succeeded with 60 mg day of
      prednisolone. In early November she developed left chest pain and fever and chest
      X-ray demonstrated left pleural effusion. Antibiotics, antituberculosis, and
      antifungal therapy failed to subside her pleuritis and it turned to empyema. Then
      she was transferred to our hospital for further treatment. Nocardia farcinica was
      detected from the aspirated pleural fluid obtained at the former hospital.
      Drainage and intrathoracic impenem injection were effective. While long usage of 
      minocycline was continued for the nocardiosis, 500 mg of cyclophosphamide pulse
      therapy to lupus nephritis was administrated. Two weeks later a new pulmonary
      lesion with left chest pain and liver abscess developed. Administration of
      trimethoprim-sulfamethoxazole subsided the nocardiosis. She was discharged with 1
      g per day of proteinuria the prescribed 13 mg per day of prednisolone and
      continuous TMP-SMZ intake for nocardial infection. When immunosuppressive therapy
      must be given to the immunocompromised host, a more potent therapy must be added 
      to avoid infection.
FAU - Nakajima, A
AU  - Nakajima A
AD  - Institute of Rheumatology, Tokyo Women's Medical University, Aoyama Hospital.
FAU - Taniguchi, A
AU  - Taniguchi A
FAU - Tanaka, M
AU  - Tanaka M
FAU - Koseki, Y
AU  - Koseki Y
FAU - Ichikawa, N
AU  - Ichikawa N
FAU - Akama, H
AU  - Akama H
FAU - Terai, C
AU  - Terai C
FAU - Hara, M
AU  - Hara M
FAU - Kamatani, N
AU  - Kamatani N
LA  - jpn
PT  - Case Reports
PT  - English Abstract
PT  - Journal Article
PL  - Japan
TA  - Kansenshogaku Zasshi
JT  - Kansenshogaku zasshi. The Journal of the Japanese Association for Infectious
      Diseases
JID - 0236671
RN  - 0 (Glucocorticoids)
RN  - 0 (Immunosuppressive Agents)
RN  - 8N3DW7272P (Cyclophosphamide)
RN  - X4W7ZR7023 (Methylprednisolone)
SB  - IM
MH  - Adult
MH  - Cyclophosphamide/adverse effects
MH  - Empyema/etiology
MH  - Female
MH  - Glucocorticoids/adverse effects
MH  - Humans
MH  - Immunosuppressive Agents/adverse effects
MH  - Lupus Erythematosus, Systemic/*complications/drug therapy
MH  - Methylprednisolone/adverse effects
MH  - Nocardia Infections/*etiology
EDAT- 1999/07/01 00:00
MHDA- 1999/07/01 00:01
CRDT- 1999/07/01 00:00
PHST- 1999/07/01 00:00 [pubmed]
PHST- 1999/07/01 00:01 [medline]
PHST- 1999/07/01 00:00 [entrez]
PST - ppublish
SO  - Kansenshogaku Zasshi. 1999 May;73(5):477-81.